Oklahoma, 2021

Winter Storm in Oklahoma, February 14 to 15, 2021

February 14 to 15, 2021 · NWS SHV · 1 event in 1 county or zone

A very cold, arctic air mass continued to deepen as it shifted south across Southeast Oklahoma, Southwest Arkansas, and Northeast Texas on February 13th-14th, ahead of a large upper trough that traversed east across the Southern Plains. Ahead of this trough, ample Pacific moisture was transported northeast across much of Texas, Oklahoma, Arkansas, and the northern half of Louisiana, as large…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very cold, arctic air mass continued to deepen as it shifted south across Southeast Oklahoma, Southwest Arkansas, and Northeast Texas on February 13th-14th, ahead of a large upper trough that traversed east across the Southern Plains. Ahead of this trough, ample Pacific moisture was transported northeast across much of Texas, Oklahoma, Arkansas, and the northern half of Louisiana, as large scale forcing increased atop this very cold air mass. As a result, a large winter storm developed over all of the Southern Plains, with areas of heavy snow falling across much of Western, Central, and Northeast Texas, all of Oklahoma, and much of Arkansas. This heavy snow affected Southeast Oklahoma during the evening hours of the 14th, and continued through the early afternoon on the 15th.

In McCurtain County Oklahoma, widespread snowfall amounts of 5-8 inches were observed, with 8.0 inches of snow measured 5 miles north-northeast of America, 7.0 inches in Idabel, and 6.0 inches in Valliant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 13, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 13, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1108 PM CST Sat Feb 13 2021

.AVIATION...

For the ArkLaTex terminals MVFR/VFR for much of the overnight
with a lead short wave to the big event early Monday on the way.
This little lead disturbance is moving over S TX attm and will
move ovhd early on Sun. MVFR with some reduction in vsby with
light fog as SN/IP and/or FZRA will spread over the region before
daybreak. The initial snow falling from the middeck will become
more of a freezing ra to dz event during the late am/aftn as warm
air advects over the arctic air in the lowest levels ahead of the
big trough. Sfc winds keep N/NE this cycle with SW flow aloft.
/24/

&&

.PREV DISCUSSION... /issued 1001 PM CST Sat Feb 13 2021/

UPDATE...

Lowered temps across the far north and loaded in NAM00Z winds.

SHORT TERM...

Mostly cloudy skies with a few breaks and already low 20s north of
I-30. So we did lower lows down into upper teens there.
Elsewhere, our air temps are in the mid to upper 20s north of I-20
and low to mid 30s south. The water vapor shows the lead short
wave energy now over S TX and moving our way. Mosaic radar
coverage is picking up a bit of an increase in coverage and
surface reports in S TX show a quite varied mix in progress.

We pushed back our initiation of precip from midnight to closer
to 2 to 3 am for parts of E TX. The new NAM has very spotty
coverage of a mix, so icy patches will become likely near
daybreak and keeps more of the coverage in E TX. The HRRR is
similar to the NAM to start, but goes area wide for the spotty
coverage by mid morning. The soil temp 4 inches down is 40 now in
Shreveport, so some melt water will soon be freezing as the heat
is used up, but roads should be good over one more night. A few
overpasses will bear the brunt of any icing overnight. The winds
seemed a little light and we have loaded in the new NAM for the
overnight hours. No changes to anything else at this time. /24/

PREV DISCUSSION... /issued 318 PM CST Sat Feb 13 2021/

SHORT TERM.../Tonight through Sunday/

Cloud cover across portions of the Ark-La-Tex is thinner today,
compared to yesterday, allowing more insolation to affect surfaces
and boosting afternoon highs in certain areas. A trend that hasn't
changed as much is cold air advection from shallow northerly flow,
which still helps keeps the diurnal curve flatter regardless of any
extra sunshine. By tonight, cloud cover should thicken once again in
advance of our first round of wintry precipitation, which is
currently evident in a trough axis proceeding across West Texas,
gradually entering East Texas overnight into early Sunday.
Our Winter Storm Warning is set to begin at midnight tonight due
to the onset of wintry precipitation occurring in the forms of
light freezing rain and sleet first in Deep East Texas, with light
sleet and snow showers approaching the Red River Valley.

That band of a wintry mix quickly fans out across the entire Ark-La-
Tex by Sunday, evolving into snow showers for zones north of the I-
30 corridor, a mixture of sleet and freezing rain between the I-30
and I-20 corridors, and mainly a chance of more freezing rain south
of the I-20 corridor. In the wintry precipitation process,
evaporative cooling both keeps most afternoon highs below the
freezing mark and gradually enhances cooling aloft for the change
over to solid precipitation throughout the day. Accumulations and
accretions expected through the afternoon include a few tenths of
an inch in snow/sleet, and a few hundredths of an inch in ice
respectively, both producing travel hazards upon cold, and/or
elevated surfaces. /16/

LONG TERM.../Sunday Night through Friday Night/

Very little change in thinking for this first big wave of winter wx,
which will be getting underway at the start of the long-term.

Deep srn stream trof axis to push into the Southern Plains/W TX,
bringing additional lift and a very cold airmass swd Sunday night.
Wintry mix of precip is likely at the onset of the precip Sunday
night, as the airmass will still be shallow, transitioning to snow
from nw to se as temps aloft cool into Monday. Significant travel
impacts continue to be expected with this event, with snow amounts
generally in the 2-6 inch range, with isold higher amounts possible,
for all areas except N Central LA, and ice accums areawide around a
tenth to a quarter of an inch for all but our nwrn areas. Winter
Storm Warning remains in effect from late tonight through Monday
evening. In addition, wind chills will be very cold Sunday night
through Monday /below zero into the single digits/, so have also
issued a Wind Chill Advisory from midnight Sunday night through
Monday evening. Very cold air will continue to filter swd Monday
night, as the trof axis and precip shift ewd. Model output has
continued to trend colder, with single digits now encompassing our
entire region.

Temp trends through the remainder of the week continue to run below
NBM output as deterministic model output has trended colder. It is
unlikely for any portion of our region to get above freezing until
Wednesday and/or Thursday, and these "warmer" areas will likely be
confined to the ern and sern portions of the region.

Swly flow aloft will continue as another trof axis moves into TX
Tuesday night into early Wednesday. Isentropic lift associated with
this trof will again bring another significant winter wx episode.
The setup appears similar to the event earlier in the week, with
initial onset of precip mixed in nature, transitioning to snow as
the air aloft cools with the approach of the trof axis Wednesday
night. Highest snow/sleet accums will set up across the nwrn half of
the region, with the sern half seeing more in the way of ice accums,
likely similar to the early-week event. There continue to be some
differences in model timing, but precip looks to move e of the
region by Thursday evening/night.

We should see a warming trend take hold Friday and beyond, as nwly
flow aloft finally clears our clouds and the sun returns. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  27  29  19  22 /  30  40  80  70
MLU  24  27  20  21 /  10  40  60  90
DEQ  19  26  12  20 /  10  70  90  40
TXK  24  27  17  20 /  20  60  80  50
ELD  22  24  16  21 /  10  60  80  80
TYR  25  28  11  16 /  40  50  90  50
GGG  27  28  16  19 /  30  50  90  60
LFK  29  33  18  23 /  30  20  90  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning from midnight Sunday night to 6 PM CST
     Monday for ARZ050-051-059>061-070>073.

     Winter Storm Warning until 6 PM CST Monday for ARZ050-051-
     059>061-070>073.

     Wind Chill Advisory from midnight Sunday night to 6 PM CST
     Monday for ARZ050-051-059>061-070>073.

LA...Hard Freeze Warning from midnight Sunday night to 6 PM CST
     Monday for LAZ001>006-010>014-017>022.

     Winter Storm Warning until 6 PM CST Monday for LAZ001>006-
     010>014-017>022.

     Wind Chill Advisory from midnight Sunday night to 6 PM CST
     Monday for LAZ001>006-010>014-017>022.

OK...Hard Freeze Warning from midnight Sunday night to 6 PM CST
     Monday for OKZ077.

     Winter Storm Warning until 6 PM CST Monday for OKZ077.

     Wind Chill Advisory from midnight Sunday night to 6 PM CST
     Monday for OKZ077.

TX...Hard Freeze Warning from midnight Sunday night to 6 PM CST
     Monday for TXZ096-097-108>112-124>126-136>138-149>153-
     165>167.

     Winter Storm Warning until 6 PM CST Monday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Wind Chill Advisory from midnight Sunday night to 6 PM CST
     Monday for TXZ096-097-108>112-124>126-136>138-149>153-
     165>167.

&&

24/16/12
Hazardous weather outlook, Feb 13, 3:48 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
348 PM CST Sat Feb 13 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
348 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Winter Storm Warning is in effect beginning at midnight tonight
through 6 pm on Monday. The region could begin to see some mixed
precipitation late tonight but will really begin to ramp up after
sunrise Sunday. While isolated impacts from ice accumulation
cannot be ruled out late tonight across the region, any
widespread impacts on exposed surfaces should hold off until
after sunrise on Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A significant winter storm is expected to impact the entire Four
State Region with a mix of snow, sleet, and freezing rain Sunday,
and especially Sunday Night into Monday. A Winter Storm Warning
will remain in effect through 6 pm on Monday. Look for heavy mixed
winter precipitation with total snow accumulations of 3 to 5
inches, sleet accumulations or around 1 inch and freezing rain
accumulations of around one quarter of an inch. Wind chills will
be very cold as well Sunday Night into Monday with values as low
as 10 degrees below zero in some places.

While the winter storm will move quickly east of our region after
6 pm on Monday, another winter storm will begin impacting our
region late Tuesday Night with a widespread wintry mix again
Wednesday and Wednesday Night before exiting the region late
Thursday. Significant ice and snow accumulations will be possible
with this midweek winter storm as well.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected through tomorrow.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, McCurtain

When
February 14, 12:00 AM CST to February 15, 2:27 PM CST
Where
McCurtain forecast zone
Reported by
Law Enforcement
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937635.